Ohio, 2002

Damaging Winds in Ohio, May 12, 2002

May 12, 2002 · NWS PBZ · 7 events in 7 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 10:04 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 12, 10:04 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 AM EDT SUN MAY 12 2002

DWPTS ON THE RISE. 85H WINDS IN EXCESS OF 50 KT. ONLY GOOD THING IS
WBZ AROUND 11K. WATCHES IN PLACE ALREADY.  RAISED SOME TEMPS ON
UPDATE OTRWS LITTLE TO CHANGE.

.PBZ...
MD...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES PAZ020>021...
PAZ023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022.

WV...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.

In the hours before

Special weather statement, May 12, 8:48 AM EST, 2 hours 47 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121945-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT SUN MAY 12 2002

..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR EAST CENTRAL OHIO...MUCH OF WESTERN PENNSYLVANIA...EXTREME
NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS IS DAMAGING WINDS.

IN ADDITION...A FLOOD WATCH IS IN EFFECT TIL 10 PM TONIGHT FOR
COUNTIES IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH WHILE A FLOOD
WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL
OHIO...SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH
SOUTH...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

SKYWARN ACTIVATION SEEMS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES
AND WARNINGS.
Special weather statement, May 12, 9:41 AM EST, 1 hour 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 10:49 AM EST, 46 minutes before
OHZ039-048-057-058-068-121645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT SUN MAY 12 2002

A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL
OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN
1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS AND POSSIBLY...SOME HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE
STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
May 12, 11:35 AM EST
Where
Coshocton County, 3 mi NW of Coshocton
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -81.883

Thunderstorm winds downed a few large trees at the intersection of County Road 26 and Township Road 24.

Thunderstorm Wind, Muskingum

When
May 12, 12:15 PM EST
Where
Muskingum County, Frayszeburg
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -82.117

Thunderstorm winds downed a few large trees.

Thunderstorm Wind, Tuscarawas

When
May 12, 12:15 PM EST
Where
Tuscarawas County, New Philadelphia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -81.450

Thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Carroll

When
May 12, 12:30 PM EST
Where
Carroll County, Carrollton
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -81.083

Thunderstorm winds downed numerous trees and power lines.

Thunderstorm Wind, Columbiana

When
May 12, 12:35 PM EST
Where
Columbiana County, East Liverpool
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -80.567

Thunderstorm winds downed numerous trees and power lines. One pickup truck was damaged in the Wellsville area when large tree limbs fell on it and crushed the roof.

Thunderstorm Wind, Harrison

When
May 12, 1:00 PM EST
Where
Harrison County, Scio
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -81.083

Thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Jefferson

When
May 12, 1:10 PM EST
Where
Jefferson County, Steubenville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -80.617

Thunderstorm winds downed numerous trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299298, 5299299, 5299300, 5299302, 5299301, 5299303, 5299304.